Alert archive / Indiana / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 52, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 27, 2019, 7:18 PM EDT for Cass County, Miami County, Indiana. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2019, 7:18 PM EDT (23:18 UTC)
- Expired
- May 27, 2019, 8:00 PM EDT
- In force
- 42 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
Counties Cass County, IN, Miami County, IN
The radar
The Northern Indiana radar (KIWX), 80 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 7:20 PM EDT | HAIL 1 | Lake Cicott, IN | |
| May 27, 7:28 PM EDT | HAIL 0.25 | Walton, IN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 2:22 PM EDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.3 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1092 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
301
WUUS53 KIWX 272318
SVRIWX
INC017-103-280000-
/O.NEW.KIWX.SV.W.0052.190527T2318Z-190528T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
718 PM EDT Mon May 27 2019
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Cass County in north central Indiana...
Northwestern Miami County in north central Indiana...
* Until 800 PM EDT.
* At 717 PM EDT, a severe thunderstorm was located 7 miles south of
Royal Center, or 9 miles west of Logansport, moving east at 35 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Logansport, Peru, Grissom Afb, Walton, Bunker Hill, Mexico, Wells,
Onward, Clymers, New Waverly, Twelve Mile, Metea, Hoover,
Adamsboro, Nead, Lake Cicott, Anoka and Leases Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 1000 PM EDT for north central
Indiana.
LAT...LON 4069 8637 4069 8648 4080 8657 4091 8624
4091 8617 4094 8617 4095 8613 4067 8604
4063 8637
TIME...MOT...LOC 2317Z 258DEG 30KT 4075 8654
HAIL...1.50IN
WIND...<50MPH
$$
JBALL1 follow-up statement
729
WWUS53 KIWX 272347
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
747 PM EDT Mon May 27 2019
INC017-103-280000-
/O.CON.KIWX.SV.W.0052.000000T0000Z-190528T0000Z/
Cass IN-Miami IN-
747 PM EDT Mon May 27 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR EAST CENTRAL CASS AND WEST CENTRAL MIAMI COUNTIES...
At 747 PM EDT, a severe thunderstorm was located near Mexico, or 8
miles northeast of Logansport, moving east at 35 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Peru and Mexico around 800 PM EDT.
Other locations impacted by this severe thunderstorm include New
Waverly, Adamsboro, Wells and Hoover.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM EDT for north central
Indiana.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4082 8629 4088 8611 4081 8608 4074 8606
4070 8625
TIME...MOT...LOC 2347Z 258DEG 30KT 4080 8622
HAIL...1.00IN
WIND...<50MPH
$$
JBALLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 7:18 PM EDT, 0 minutes earlier.
Area forecast discussion, May 27, 7:18 PM EDT, 0 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 718 PM EDT Mon May 27 2019 .SYNOPSIS... Issued at 718 PM EDT Mon May 27 2019 Thunderstorms, possibly strong to severe, will move east through the area this evening. A frontal boundary will linger across the region Tuesday through Thursday with periodic chances for showers and thunderstorms. Temperatures will generally be near normal through the period. && .SHORT TERM...(This Evening through Tuesday) Issued at 201 PM EDT Mon May 27 2019 Temperatures this afternoon expected to warm up into the upper 70s to near 80. Cloud cover this afternoon will increase ahead of strong system to our west. Lingering low clouds/fog from Lake Michigan stretching southeast through SBN and FWA finally eroding away. This feature may play a role with stronger storms this evening as it acts as a differential heating boundary. Strong low pressure system spinning over IA/MN this afternoon will be the focus in the short term for severe weather across our area. Leading warm front will lift northward this afternoon with a few showers and thunderstorms along it possible. Severe risk with these storms will be limited but cannot rule out gusty winds and small hail. Severe risk increases late this afternoon into the evening as warm front lifts farther north. All severe hazards in play for tonight including damaging winds, large hail, isolated tornado, and heavy rain. Behind the front, SFC based instability increasing to 2000 j/kg and deep layer shear ranging from 50-60 knots. Long and curved hodographs with backed winds at the SFC veering with height along the boundary may result in storms with rotation. Damaging winds is likely the biggest risk this evening as 500-700 mb winds increase to 50-60 knots by 00z. As stronger storms develop they will have the potential to mix down these winds to the surface. Concern for large hail is low especially given high PWAT values across the area around 1.5 inches. However, due to high PWAT values, heavy rain and minor flooding is a concern especially given already saturated ground. Widespread 0.75 to 1 inch rainfall with locally heavier amounts in stronger thunderstorms. CAM guidance indicating potential for even higher amounts, but held off bumping up QPF further due to some uncertainty. Tomorrow, mild weather again with high in the upper 70s to lower 80s. Dry conditions in the morning before showers and thunderstorms fire up in the afternoon along a residual boundary leftover from previous nights storms. Kept inherited chance pops as its still uncertain where the boundary will set up. && && .LONG TERM...(Tuesday Night through Monday) Issued at 245 PM EDT Mon May 27 2019 Continued chances for rain in the long term as active pattern repeats itself again on Wednesday and Thursday. Rain and thunderstorms chances will once again depend on upstream convection that makes its way towards the Great Lakes. A brief break in the pattern with a rare dry day Friday and into the day on Saturday. Another shortwave drops down into the area Sat afternoon bringing once again rain to the area into Sunday. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening) Issued at 718 PM EDT Mon May 27 2019 Thunderstorms, potentially strong to severe, will continue to impact KSBN through approximately 01z and KFWA between 00z and 02z. A convectively aided vort max and sfc warm front are providing the forcing for this convection. Brief IFR/low MVFR conditions possible. Shower/storm chances quickly diminish later this evening into Tuesday morning, though cannot completely rule out scattered showers/iso thunder in the vicinity of a frontal boundary that will linger across the Lower Great Lakes region. Some MVFR, possibly IFR, stratus may creep back into mainly KSBN later tonight into Tuesday morning near the leftover frontal zone. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Steinwedel SHORT TERM...Heidelberger LONG TERM...Heidelberger AVIATION...Steinwedel Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 27, 3:48 PM EDT, 3 hours 30 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Northern Indiana 348 PM EDT Mon May 27 2019 INZ003>005-012>016-020-022>024-032-MIZ077-078-282000- La Porte-St. Joseph IN-Elkhart-Starke-Pulaski-Marshall-Fulton IN- Kosciusko-White-Cass IN-Miami-Wabash-Grant-Berrien-Cass MI- 348 PM EDT Mon May 27 2019 /248 PM CDT Mon May 27 2019/ ...TORNADO WATCH 263 IN EFFECT UNTIL 10 PM EDT /9 PM CDT/ THIS EVENING... This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Thunderstorms will become likely late this afternoon into this evening. Strong to severe thunderstorms are possible with large hail, damaging winds, locally heavy rainfall and isolated tornadoes possible threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a risk of severe thunderstorms Tuesday afternoon into early evening. Chances of thunderstorms will continue Wednesday into Thursday but confidence remains low at this time regarding the potential of severe weather. Locally heavy rainfall is possible at times from Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotters will likely be needed across the area late this afternoon into this evening. INZ006>009-017-018-025>027-033-034-MIZ079>081-OHZ001-002-004-005-015- 016-024-025-282000- Lagrange-Steuben-Noble-De Kalb-Whitley-Allen IN-Huntington-Wells- Adams-Blackford-Jay-St. Joseph MI-Branch-Hillsdale-Williams- Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 348 PM EDT Mon May 27 2019 This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. Thunderstorms will become this evening. Strong to severe thunderstorms are possible with large hail, damaging winds, locally heavy rainfall and isolated tornadoes possible threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a risk of severe thunderstorms Tuesday afternoon into early evening. Chances of thunderstorms will continue Wednesday into Thursday but confidence remains low at this time regarding the potential of severe weather. Locally heavy rainfall is possible at times from Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this evening. LMZ043-046-282000- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 348 PM EDT Mon May 27 2019 ...TORNADO WATCH 263 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Thunderstorms will become likely late this afternoon into early this evening. Severe storms are possible with large hail and wind gusts in excess of 50 knots. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Periodic chances of thunderstorms will continue for Tuesday through Thursday.
In the hours before
Special weather statement, May 27, 5:25 PM EDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Northern Indiana
525 PM EDT Mon May 27 2019
INZ017-018-025-026-272200-
Whitley-Huntington-Allen-Wells-
525 PM EDT Mon May 27 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ALLEN...
SOUTHEASTERN WHITLEY...HUNTINGTON AND NORTH CENTRAL WELLS COUNTIES...
At 525 PM EDT, a strong thunderstorm was located near Huntington,
moving northeast at 30 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
This storm will be near...
Markle around 540 PM EDT.
Ossian around 555 PM EDT.
Other locations impacted by this storm include Nine Mile, Bowerstown,
Yoder, Dunfee, Lancaster, Aboite, Uniondale, Roanoke, Majenica and
Mount Etna.
This includes the following highways...
Interstate 469 between mile markers 0 and 4, and between mile
markers 7 and 8.
Interstate 69 in Indiana between mile markers 280 and 302.
&&
LAT...LON 4068 8555 4077 8564 4086 8564 4110 8532
4089 8510
TIME...MOT...LOC 2125Z 232DEG 27KT 4084 8549
HAIL...0.75IN
WIND...40MPH
MCSSpecial weather statement, May 27, 6:06 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Northern Indiana
606 PM EDT Mon May 27 2019
INZ018-026-027-OHZ015-024-272245-
Adams-Allen-Wells-Van Wert-Paulding-
606 PM EDT Mon May 27 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ALLEN...NORTHEASTERN
WELLS...NORTHERN ADAMS...SOUTHWESTERN PAULDING AND NORTHWESTERN VAN
WERT COUNTIES...
At 606 PM EDT, a strong thunderstorm was located near Ossian, moving
northeast at 35 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
This storm will be near...
Ossian around 610 PM EDT.
New Haven around 635 PM EDT.
Monroeville around 645 PM EDT.
Other locations impacted by this storm include Nine Mile, Yoder, Poe,
Uniondale, Edgerton In Allen County, Hessen Cassel, Monmouth, Zulu,
Maples and Mcgill.
This includes the following highways...
Interstate 469 between mile markers 0 and 21.
Interstate 69 in Indiana between mile markers 292 and 298.
&&
LAT...LON 4078 8526 4091 8534 4096 8533 4118 8479
4093 8465
TIME...MOT...LOC 2206Z 246DEG 28KT 4090 8522
HAIL...0.75IN
WIND...40MPH
MCSLocal storm report, May 27, 6:44 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
644 PM EDT MON MAY 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM HEAVY RAIN 3 NW SOUTH BEND 41.70N 86.31W
05/27/2019 M1.52 INCH ST. JOSEPH IN ASOS
SOUTH BEND AIRPORT MEASURED 1.52 INCHES OF
RAIN IN 35 MINUTES.
&&
MCSSpecial weather statement, May 27, 6:54 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Northern Indiana
654 PM EDT Mon May 27 2019
OHZ001-002-272330-
Fulton-Williams-
654 PM EDT Mon May 27 2019
...A STRONG THUNDERSTORM WILL AFFECT FULTON AND EASTERN WILLIAMS
COUNTIES...
At 654 PM EDT, a strong thunderstorm was located over Stryker, or
near Archbold, moving northeast at 40 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Wauseon, Archbold, Delta, West Unity, Stryker, Fayette, Oakshade,
Alvordton, Pettisville, Zone, Denson, Winameg, Elmira, Tedrow and
Ottokee.
This includes Interstate 80 in Ohio between mile markers 16 and 42.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4149 8430 4149 8433 4147 8434 4145 8442
4156 8455 4171 8441 4171 8414 4158 8398
TIME...MOT...LOC 2254Z 238DEG 35KT 4153 8442
HAIL...0.50IN
WIND...30MPH
CMSpecial weather statement, May 27, 7:15 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Northern Indiana
715 PM EDT Mon May 27 2019
INZ015-016-280000-
Kosciusko-Fulton-
715 PM EDT Mon May 27 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FULTON AND SOUTHWESTERN
KOSCIUSKO COUNTIES...
At 715 PM EDT, a strong thunderstorm was located 10 miles east of
Winamac, moving east at 35 mph.
Winds in excess of 30 mph and nickel size hail are possible with this
storm.
This storm will be near...
Rochester around 735 PM EDT.
Akron and Mentone around 750 PM EDT.
Other locations impacted by this storm include Bruce Lake Station,
Sevastopol, Tiosa, Kewanna, Beaver Dam, Lake Manitou, Athens and
Talma.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 1000 PM EDT for north central
Indiana.
LAT...LON 4110 8646 4117 8618 4117 8606 4120 8605
4122 8599 4101 8598 4099 8644
TIME...MOT...LOC 2315Z 259DEG 30KT 4104 8641
HAIL...0.88IN
WIND...30MPH
JBALLLocal storm report, May 27, 7:18 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
718 PM EDT MON MAY 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM TSTM WND DMG 4 W GULIVOIRE PARK 41.62N 86.32W
05/27/2019 ST. JOSEPH IN FIRE DEPT/RESCUE
MULTIPLE BRANCHES DOWN 3 TO 4 INCHES IN
DIAMETER.
&&
GHThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 4:18 PM EDT | Special Marine Warning | IWX | 57 min | |
| May 27, 4:21 PM EDT | Special Weather Statement | IWX | Miami | 39 min |
| May 27, 4:41 PM EDT | Special Weather Statement | IWX | Blackford, Jay | 64 min |
| May 27, 4:46 PM EDT | Severe Thunderstorm Warning | IWX | LaPorte | 44 min |
| May 27, 5:03 PM EDT | Special Weather Statement | IWX | Huntington, Wabash | 27 min |
| May 27, 5:04 PM EDT | Tornado Warning | IWX | LaPorte | 26 min |
| May 27, 5:17 PM EDT | Areal Flood Advisory | IWX | Elkhart, LaPorte, Saint Joseph | 4 hr |
| May 27, 5:19 PM EDT | Special Marine Warning | IWX | 86 min | |
| May 27, 5:25 PM EDT | Special Weather Statement | IWX | Huntington | 35 min |
| May 27, 5:27 PM EDT | Tornado Warning | IWX | LaPorte, Saint Joseph | 33 min |
| May 27, 5:30 PM EDT | Severe Thunderstorm Warning | IWX | LaPorte, Saint Joseph | 45 min |
| May 27, 5:59 PM EDT | Tornado Warning | IWX | LaPorte, Saint Joseph | 46 min |
| May 27, 6:01 PM EDT | Tornado Warning | IWX | LaPorte | 44 min |
| May 27, 6:06 PM EDT | Special Weather Statement | IWX | Allen | 39 min |
| May 27, 6:20 PM EDT | Severe Thunderstorm Warning | IWX | LaPorte, Marshall, Saint Joseph, Starke | 40 min |
| May 27, 6:25 PM EDT | Flash Flood Warning | IWX | LaPorte, Saint Joseph | 3 hr |
| May 27, 6:34 PM EDT | Tornado Warning | IWX | Elkhart, Saint Joseph | 26 min |
| May 27, 6:39 PM EDT | Tornado Warning | IWX | LaPorte, Marshall, Saint Joseph, Starke | 37 min |
| May 27, 6:50 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart, LaGrange, Saint Joseph | 40 min |
| May 27, 7:15 PM EDT | Special Weather Statement | IWX | Fulton | 45 min |
| May 27, 7:18 PM EDT | Areal Flood Advisory | IWX | Cass, Fulton, Marshall, Pulaski, Starke, White | 113 min |
| May 27, 7:29 PM EDT | Special Weather Statement | IWX | LaGrange | 46 min |
| May 27, 7:29 PM EDT | Severe Thunderstorm Warning | IWX | Fulton, Kosciusko, Wabash | 46 min |
| May 27, 7:33 PM EDT | Special Marine Warning | IWX | 57 min | |
| May 27, 7:38 PM EDT | Tornado Warning | IWX | Miami, Wabash | 37 min |
| May 27, 7:44 PM EDT | Severe Thunderstorm Warning | IWX | Cass, Grant, Huntington, Miami, Wabash | 46 min |
| May 27, 7:49 PM EDT | Tornado Warning | IWX | Fulton, Miami, Wabash | 26 min |
| May 27, 7:59 PM EDT | Tornado Warning | IWX | Grant, Miami, Wabash | 31 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.